Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 130, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 9, 2003, 1:31 PM EDT for Tazewell County, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 1:31 PM EDT (17:31 UTC)
- Expired
- Jul 9, 2003, 2:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Tazewell County, VA
The radar
The Roanoke radar (KFCX), 117 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 11:50 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1142 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
221
WUUS51 KRNK 091731
SVRRNK
VAC185-091815-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
131 PM EDT WED JUL 9 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 215 PM EDT.
* AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 22 MILES NORTHEAST OF BLUEFIELD
TO 11 MILES NORTHWEST OF RICHLANDS...MOVING SOUTHEAST AT 30 MPH.
* SOME LOCATIONS THREATENED THROUGH 215 PM EDT INCLUDE
RICHLANDS...
BLUEFIELD...
TAZEWELL...
BURKES GARDEN...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MILES
AN HOUR.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3724 8174 3721 8168 3721 8153 3734 8136
3724 8122 3716 8130 3712 8125 3701 8147
3698 8157 3690 8170 3698 8170 3696 8177
3705 8183 3712 8192
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:50 AM EDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 9, 9:50 AM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 950 AM EDT WED JUL 9 2003 SCATTERED SHRA/TS DVLPG OVER WRN FA IN RESPONSE TO APPROACH OF WEAK H5 S/W. THESE WILL PROVIDE SOME LEFT OVER BOUNDARIES FOR INITIATION OF PM CONVECTION. IN LIGHT OF THIS WILL BE UPDATING FOR INCREASED POPS THIS AFTN GENERALLY W OF BLUE RIDGE. HIGH DEWPTS IN EAST AND GOOD HEATING MAY PRODUCE WIDELY SCTD PM CONVECTION...AS PER CURRENT ZONES. .RNK... NC...NONE. VA...NONE. WV...NONE. SPN/MG
Hazardous weather outlook, Jul 9, 5:25 AM EDT, 8 hours 6 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 525 AM EDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY HOT AND HUMID WEATHER WILL DOMINATE AGAIN ACROSS THE REGION... ESPECIALLY EAST OF THE MOUNTAINS WHERE TEMPERATURES WILL BE IN THE 90S...AND HEAT INDICES AROUND 100. WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AND AN ISOLATED STORM COULD CONTAIN DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... AFTERNOON THUNDERSTORMS THURSDAY MAY PRODUCE ISOLATED BURSTS OF STRONG WIND AND RAIN...RESULTING IN WIND DAMAGE OR SMALL STREAM FLOODING. .SPOTTER INFORMATION STATEMENT... UNLESS THUNDERSTORMS BECOME WIDESPREAD...SPOTTER ACTIVATION IS NOT ANTICIPATED. 08
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:45 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles | 45 min |
| Jul 9, 1:55 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Craig, City of Covington | 50 min |
| Jul 9, 2:05 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 40 min |
| Jul 9, 2:11 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 34 min |
| Jul 9, 2:20 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, City of Radford | 40 min |
| Jul 9, 2:22 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 68 min |
| Jul 9, 2:24 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Rockbridge, City of Covington, City of Lexington | 51 min |
| Jul 9, 2:27 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 48 min |
| Jul 9, 2:48 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford | 42 min |
| Jul 9, 2:58 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 47 min |
| Jul 9, 3:13 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 17 min |
| Jul 9, 3:17 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 28 min |
| Jul 9, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, City of Lynchburg | 57 min |
| Jul 9, 3:21 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 39 min |
| Jul 9, 3:27 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, City of Lynchburg | 33 min |
| Jul 9, 3:31 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 44 min |
| Jul 9, 3:47 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 58 min |
| Jul 9, 3:53 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 37 min |
| Jul 9, 3:58 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 17 min |
| Jul 9, 4:06 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 39 min |
| Jul 9, 4:31 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 44 min |
| Jul 9, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 20 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.